Systemic lupus erythematosus: A chronic inflammatory condition caused by an autoimmune disease. An autoimmune disease occurs when the body's tissues are attacked by its own immune system. Patients with lupus have unusual antibodies in their blood that are targeted against their own body tissues.
Lupus can cause disease of the skin, heart, lungs, kidneys, joints, and nervous system. When only the skin is involved, the condition is called discoid lupus. When internal organs are involved, the condition is called systemic lupus erythematosus (SLE). Up to 10% of persons with discoid lupus (lupus limited to the skin) eventually develop the systemic form of lupus (SLE).
SLE is eight times more common in women than men. The causes of SLE are unknown. However, heredity, viruses, ultraviolet light, and drugs may all play a role.
Eleven criteria have been established for the diagnosis of SLE:
- Malar (over the cheeks of the face) "butterfly" rash
- Discoid skin rash: patchy redness that can cause scarring
- Photosensitivity: skin rash in reaction to sunlight exposure
- Mucus membrane ulcers: ulceration of the lining of the mouth, nose or throat
- Arthritis: 2 or more swollen, tender joints of the extremities
- Pleuritis/pericarditis: inflammation of the lining tissue around the heart or lungs, usually associated with chest pain with breathing
- Kidney abnormalities: abnormal amounts of urine protein or cellular elements
- Brain irritation: manifested by seizures (convulsions) and/or psychosis
- Blood count abnormalities: low counts of white or red blood cells, or platelets
- Immunologic disorder: abnormal immune tests include anti-DNA or anti-Sm (Smith) antibodies, falsely positive blood test for syphilis, anticardiolipin antibodies, lupus anticoagulant, or positive LE prep test
- Antinuclear antibody: positive ANA antibody testing
The treatment of SLE is directed toward decreasing inflammation and/or the level of autoimmune activity. Persons with SLE can help prevent "flares" of disease by avoiding sun exposure and by not abruptly discontinuing medications.